Michigan, 2016Hail and Damaging Winds in Michigan, July 8, 2016
July 8, 2016 · NWS GRR · 4 events in 3 counties and zones
Severe thunderstorms impacted areas mainly from near Ionia through Lansing during the late afternoon hours of July 8th. There were several reports of downed trees and tree limbs and power lines with wind gusts estimated up to 65 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms impacted areas mainly from near Ionia through Lansing during the late afternoon hours of July 8th. There were several reports of downed trees and tree limbs and power lines with wind gusts estimated up to 65 mph. Quarter sized hail was also reported just northeast of Lansing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 8, 2:00 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 8, 2:00 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 PM EDT FRI JUL 8 2016
LATEST UPDATE...
Synopsis/Short Term/Long Term/Hydro/Marine
.SYNOPSIS...
Issued at 300 PM EDT Fri Jul 8 2016
A few showers and thunderstorms will linger through late this
afternoon. Cooler and drier air will gradually move in tonight
through Saturday night. Mainly dry weather is forecast through the
weekend but isolated light rain showers and sprinkles are possible
tonight and Saturday. Fair weather will continue into early next
week along with a moderating trend of temperatures.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 300 PM EDT Fri Jul 8 2016
Scattered showers and thunderstorms will continue to develop mid
to late this afternoon near to east of a line from Mt. Pleasant to
GRR to South Haven. Moderate to strong instability is in place near
to east of this line with ml cape values of 2000-2500 j/kg and
forcing coming from the front. Isolated severe storms are possible
near to east of this line late this afternoon with gusty winds and
large hail possible.
Limiting factors to greater svr wx potential include lack of
stronger forcing with the cold front itself/lack of sfc convergence
and that the best upper level forcing/dynamics are north of our fcst
area across northern lwr MI. Ir/kgrr/rgnl radar trends do not show
much development thus far sw of KGRR.
A drier airmass will slowly advect in tonight through Saturday.
Isolated light rain showers and sprinkles may redevelop tonight
and Saturday with the relatively best chc for a few of those over
our northern/ne fcst area in closer proximity to the upper
low/trof axis. High temps Saturday will only reach the lower to
middle 70's before moderating a bit to reach the upper 70's to
lower 80's Sunday.
12Z guidance consensus time height rh x-sections suggest a fair
amount of cloud cover will be around Saturday before northerly
flow and drier low level air allows skies to clear Saturday night.
Skies will be mostly sunny Sunday with just some sct fair wx cu as
indicated by the 12z nam cu scheme.
.LONG TERM...(Monday through Friday)
Issued at 300 PM EDT Fri Jul 8 2016
Upper level ridging will result in very warm weather early next week
when high temperatures will reach the upper 80s to lower 90s along
with gradually increasing humidity levels.
The next chance for rain will come as early as Tuesday afternoon or
Tuesday night, with a better chance for rain and convection
beginning Wednesday through Wednesday night as an upper level
disturbance and weak low pressure system move through the region.
The frontal boundary will most likely become stalled out across our
region as it becomes parallel to the upper level flow. This will
likely keep the rain chances going Thursday through Thursday night
into Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 118 PM EDT Fri Jul 8 2016
Primary short term concern is convection associated with upper level
system moving into northern Michigan. Scattered showers and
thunderstorms had developed in the last hour...and are expected to
move across the area this afternoon. Additional development of
precipitation may occur overnight across northern Michigan...
closer to the mid level cold pool. May add VCSH to KMKG and KGRR
to account for this.
Model soundings indicate abundant low level moisture around 12Z
Saturday. Will introduce lower ceilings and visibilities as a
result. Improving conditions are then expected for the remainder
of Saturday as the mid level system departs the region.
&&
.MARINE...
Issued at 300 PM EDT Fri Jul 8 2016
A small craft advisory and beach hazards statement is in effect
tonight through Saturday night. Wave heights will build to 3 to 5
feet tonight and peak at around 5 to 6 feet Saturday morning due
to brisk northwest winds. Wave heights will gradually subside
Saturday evening.
&&
.HYDROLOGY...
Issued at 300 PM EDT Fri Jul 8 2016
River levels are near normal for this time of year. With the rain
last night and additional rainfall on tap this afternoon/evening,
levels are slowly rising on some reaches and this should continue.
Some light rain is also possible Saturday. The crests on local
rivers should all remain below flood stage into next week.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement from 11 PM EDT this evening through
Saturday evening for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 11 PM this evening to 11 PM EDT
Saturday for LMZ844>849.
&&
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Laurens
AVIATION...MWS
HYDROLOGY...63
MARINE...LaurensHazardous weather outlook, Jul 8, 4:52 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 AM EDT FRI JUL 8 2016
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
552 AM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL OF SOUTHWEST LOWER
MICHIGAN BETWEEN 900 AM AND 500 PM. A FEW STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE HIGHEST LIKELIHOOD
OF SEVERE WEATHER IS ALONG AND EAST OF A BALDWIN TO GRAND RAPIDS
TO PAW PAW LINE. STORM MOVEMENT WILL BE OFF TO THE EAST AROUND 30
MPH. ALL STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN AND
LIGHTNING AS WELL.
AREAS OF LOCALLY DENSE FOG ARE POSSIBLE THROUGH 1000 AM THIS
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE IN THE FORECAST FROM TUESDAY THROUGH THURSDAY OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
LMZ844>849-091000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
552 AM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER LAKE MICHIGAN FROM AROUND 800 AM
THIS MORNING THROUGH EARLY AFTERNOON.
WAVES WILL BUILD AFTER DARK TONIGHT...REACHING THE 3 TO 5 FOOT
RANGE BY DAYBREAK ON SATURDAY. CONDITIONS WILL BECOME HAZARDOUS TO
BOATERS AND SWIMMERS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH SWIM RISK IS EXPECTED ON SATURDAY AT LAKE MICHIGAN BEACHES
DUE TO DANGEROUS WAVES AND CURRENTS. CONDITIONS WILL BE HAZARDOUS
TO SMALL WATER CRAFT AS WELL.
THUNDERSTORMS RETURN TO THE FORECAST FOR TUESDAY THROUGH THURSDAY
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
DUKE
In the hours before
Special weather statement, Jul 8, 10:31 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1131 AM EDT FRI JUL 8 2016
MIZ037>040-043>046-081815-
MECOSTA MI-OSCEOLA MI-MASON MI-LAKE MI-OCEANA MI-NEWAYGO MI-CLARE MI-
ISABELLA MI-
1121 AM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1115 AM EDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS NEAR
BALDWIN...MOVING EAST AT 35 MPH. OTHER THUNDERSTORMS WILL DEVELOP
OVER CENTRAL LOWER MICHIGAN TODAY AND MOVE EAST AT 35 MPH ACROSS THE
AREA.
ALL STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZED HAIL...
FREQUENT DEADLY LIGHTNING...DOWNED TREE BRANCHES...AND LOCALIZED
FLOODING.
A FEW STORMS COULD PRODUCE QUARTER SIZED HAIL AND DAMAGING WIND
GUSTS.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT... BIG RAPIDS... CLARE...
HART... NEWAYGO... EVART...
WHITE CLOUD... BALDWIN... FREMONT...
REED CITY... SHEPHERD... SCOTTVILLE...
HESPERIA... GRANT... MARION...
FARWELL... MORLEY... MECOSTA...
ROSEBUSH... BARRYTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. STAY TUNED
FOR POSSIBLE WARNINGS AND BE PREPARED TO MOVE INDOORS WHEN
THUNDERSTORMS APPROACH.
&&
LAT...LON 4416 8461 4347 8461 4347 8556 4329 8556
4329 8598 4330 8604 4347 8604 4347 8646
4362 8654 4382 8643 4406 8651 4418 8639
TIME...MOT...LOC 1515Z 249DEG 31KT 4371 8620
TJTLocal storm report, Jul 8, 12:35 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM HAIL LAKE GEORGE 43.96N 84.95W
07/08/2016 U1.00 INCH CLARE MI PUBLIC
OBSERVER ALSO REPORTS STRONG WINDS.
&&
63Special weather statement, Jul 8, 1:09 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
209 PM EDT FRI JUL 8 2016
MIZ056-081900-
OTTAWA MI-
209 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 208 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRAND HAVEN...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS AT AROUND 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAND HAVEN... WALKER... HUDSONVILLE...
COOPERSVILLE... FERRYSBURG... JENISON...
GRANDVILLE... SPRING LAKE... WRIGHT...
EASTMANVILLE... ALLENDALE... OLIVE CENTER...
MARNE... GRAND VALLEY... BAUER...
NUNICA... LAMONT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4311 8640 4312 8591 4313 8591 4313 8579
4288 8578 4293 8637 4304 8638 4307 8640
TIME...MOT...LOC 1808Z 271DEG 23KT 4302 8630
JAMSpecial weather statement, Jul 8, 1:24 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 PM EDT FRI JUL 8 2016
MIZ040-081915-
CLARE MI-
224 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 224 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FARWELL...MOVING EAST AT 45 MPH.
PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARE... FARWELL... LAKE...
LAKE GEORGE... LEOTA... TEMPLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4416 8461 4382 8461 4381 8509 4416 8509
TIME...MOT...LOC 1824Z 270DEG 39KT 4392 8490
JAM
Special weather statement, Jul 8, 1:55 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT FRI JUL 8 2016
MIZ056>058-082000-
IONIA MI-KENT MI-OTTAWA MI-
255 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 254 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALKER...MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS AT AROUND 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS... LOWELL... WYOMING...
KENTWOOD... WALKER... EAST GRAND RAPIDS...
FOREST HILLS... NORTHVIEW... JENISON...
GRANDVILLE... ADA... GRATTAN...
COMSTOCK PARK... BELMONT... ALTO...
CANNONSBURG... CASCADE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4288 8580 4311 8580 4311 8529 4284 8526
TIME...MOT...LOC 1854Z 273DEG 38KT 4299 8578
JAM
Local storm report, Jul 8, 2:19 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 4 NNW LOOMIS 43.84N 84.69W
07/08/2016 CLARE MI COUNTY OFFICIAL
MULTIPLE TREES REPORTED DOWN IN SHERIDAN TWP
EAST OF CLARE. TIME ESTIMATED FROM RADAR.
&&
63Thunderstorm Wind, Ionia
- When
- July 8, 2:56 PM EST to 2:58 PM EST
- Where
- Ionia County, 2.14 mi WSW of Ionia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.970, -85.110
Several trees were blown down near and over M-21 near to just west of Ionia. Law enforcement also reported several power lines were downed in Ionia.
Thunderstorm Wind, Clinton
- When
- July 8, 3:42 PM EST to 3:58 PM EST
- Where
- Clinton County, 0.86 mi SW of Eagle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.810, -84.790
Several trees and tree limbs and power lines were downed in and near Eagle and Grand Ledge.
Thunderstorm Wind, Ingham
- When
- July 8, 4:05 PM EST to 4:20 PM EST
- Where
- Ingham County, 1.47 mi NNW of Okemos
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.740, -84.430
A few trees and tree limbs were blown down near Haslett where wind gusts up to 60 mph were reported.
Hail, Clinton
- When
- July 8, 4:13 PM EST to 4:20 PM EST
- Where
- Clinton County, 0.51 mi E of Valley Farms
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.780, -84.520
One inch diameter hail was reported north northeast of Lansing. A 63 mph measured wind gust was reported at Lansing Capital City airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649447, 649448, 649449, 649451.